Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 86, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 15, 2021, 3:30 PM MDT for Otero County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2021, 3:30 PM MDT (21:30 UTC)
- Expired
- Sep 15, 2021, 3:50 PM MDT
- In force
- 20 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 69 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -428 J/kg
- Mixed-layer LCL
- 3262 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WUUS54 KEPZ 152130
SVREPZ
NMC035-152215-
/O.NEW.KEPZ.SV.W.0086.210915T2130Z-210915T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
330 PM MDT Wed Sep 15 2021
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Central Otero County in south central New Mexico...
* Until 415 PM MDT.
* At 330 PM MDT, a severe thunderstorm was located 5 miles east of
Timberon, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Timberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3269 10565 3270 10555 3255 10543 3253 10571
TIME...MOT...LOC 2130Z 359DEG 7KT 3264 10559
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DEL1 follow-up statement
366
WWUS54 KEPZ 152150
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
350 PM MDT Wed Sep 15 2021
NMC035-152200-
/O.CAN.KEPZ.SV.W.0086.000000T0000Z-210915T2215Z/
Otero NM-
350 PM MDT Wed Sep 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3269 10565 3270 10555 3255 10543 3253 10571
TIME...MOT...LOC 2148Z 359DEG 7KT 3260 10559
$$
DELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:58 PM MDT, 32 minutes earlier.
Area forecast discussion, Sep 15, 2:58 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 258 PM MDT Wed Sep 15 2021 .SYNOPSIS... Isolated showers and thunderstorms are expected today and tomorrow. This afternoon, the activity is mostly expected over area mountains, before moving to the lowlands in the late afternoon. Tomorrow, it will be in areas east of the Rio Grande. Anyway, mostly warm and dry weather persist through the weekend and early next week. However, we may see a change in the weather pattern next week with the approach of a deep upper trough. This will bring cooler temperatures for Tuesday and Wednesday of next week. && 29 .DISCUSSION... .SHORT TERM...Tonight and Tomorrow... Current satellite is showing cumulus popping over the higher terrain. A few storms are trying to get their act together over the Sacramento Mtns at the moment, whereas storms in the Gila look unimpressive due to the lack of ingredients present over western areas and this region being influenced by the suppressing effects of high pressure to our west. Taking a look synoptically, high pressure is still churning to our west centered over far northwestern Mexico and northern Baja. Recycled moisture is starting to creep in from the east allowing for just enough moisture for thunderstorms today. Far western areas will see 35-40 degree dewpoints and better moisture is beginning to nudge into the eastern zones with values of around 53 degrees. Likewise, PW values will be around 1 inch in eastern zones which is slightly above average but may be just enough to get some decent storms going this afternoon with the focus of attention on the Sacramento Mtns and eastern areas. SPC Mesoanalysis is indicating bulk shear values of 25KT presently over eastern parts of Otero and Hudspeth counties which could help somewhat organize these storms. MLCAPE values are showing around 500 J/kg indicating marginal instability. However, the main threat for todays storms will be the wind gusts. High dewpoint depressions (30-40 degrees) and high DCAPE values (~1200 J/kg) both indicate that winds will be strong from any outflows that occur from these storms, which could trigger gusts of around 45mph. With these ingredients in place, all we need is a trigger. Ridging is far enough west to where it will allow a few vorticity max's to roll through from the north and venture south into the CWA which will certainly allow for things to get going. However, western areas and the Bootheel should have less activity this evening as it is in closer proximity to the high pressure suppressing most/any activity that is trying to pop out there. A couple CAMs are suggesting a few storms in the lowlands drifting southeast in Otero/Hudspeth counties as we head into the evening. Otherwise, storm activity should taper off by the late evening leaving us with calm conditions for the overnight hours. Tomorrow will be the last day for storm chances in the foreseeable future. High pressure will begin to wobble eastward over the CWA, effectively suppressing storm chances for areas west of the Rio Grande. Much like today, dry air will be found in western regions with better moisture in the east. A few pieces of energy will make their way down near the eastern zones, which could spark up a few storms for Otero/Hudspeth counties tomorrow, leaving western zones relatively dry. && 37 .LONG TERM...Thursday night through Tuesday night... Warm and dry weather is expected this weekend. The upper high reestablishes itself over southwestern New Mexico. This keeps above normal temperatures for mid- September, and dry conditions across the area. Precipitable water drops to 0.5-0.75 from values close to an inch earlier this week. The lack of moisture along with subsidence aloft will decrease the rain chances across the area. However, the NM Bootheel may have a slight chance for storms on Friday. The NAM and the Canadian models are hinting at some convection in the easter portions of the CWA on Saturday, but I'm leaning more towards the GFS and ECMWF solutions which are pretty dry (see above the moisture amounts in the area). The upper high will be shifting and elongating in a northeast to southwest direction over NM due to the approach of a strong upper trough from the Pacific Northwest. This system will start affecting us on Monday. As the trough moves across the Rockies it will generate a moderately strong lee-cyclone over southeastern Colorado, which will tighten the pressure gradient over southern NM. Thus, we are going to be seeing breezy to windy conditions on Monday afternoon and evening. The 850mb winds are at least 20 kts from the west. This is below wind advisory criteria, but it is something to watch. By Tuesday, the trough axis will be east of the CWA, while an upper ridge develops in the northern Baja Peninsula. However, a backdoor cold front associated to the trough is expected to descend upon us. This will switch our winds back to the east and northeast, but it should also bring cooler temperatures. Next Wednesday highs may be below 90 in the lowlands if this pans out. At least the GFS and the EC have some consistency with this scenario. && 29 .AVIATION...18Z TAF CYCLE... TAF sites will generally see VFR conditions outside of thunderstorms this afternoon. Thunderstorms will initiate in the mountains and may drift southeast into the lowlands later this evening. The main concern will be gusty winds up to 40KT from outflows, which may have the potential for blowing dust concerns causing visibility issues. Highest confidence for gusts will be for KTCS but there is a chance for all terminals this afternoon to see gusts. Activity is expected is taper off later this evening into the early hours tomorrow. Amendments may be necessary due to uncertainties of where storms will be located. Otherwise, surface winds will be to 12KT out of the southeast near KELP and KLRU, but northwesterly winds will be found for KDMN and KTCS. && 37 .FIRE WEATHER... Today and tomorrow will be our last chance at precipitation for the foreseeable future. Our area mountains and eastern zones will have the best shot at precipitation today, whereas tomorrow looks to be less impressive with only the eastern areas having the best chance for thunderstorms. We will begin to enter a dry stretch starting Friday until at least early next week. Temperatures will continue to be above average sitting in the mid-90s through the weekend. MinRHs will be around 15-20% and winds will be 10-15 mph the next few days. && 37 .PRELIMINARY POINT TEMPS/POPS... El Paso 69 95 67 97 / 10 0 0 0 Sierra Blanca 62 87 60 90 / 10 10 10 0 Las Cruces 64 94 61 96 / 10 0 0 0 Alamogordo 65 93 62 96 / 10 10 0 0 Cloudcroft 49 70 48 73 / 20 30 0 0 Truth or Consequences 64 93 62 94 / 10 0 0 0 Silver City 61 84 58 86 / 0 0 0 0 Deming 62 95 60 96 / 0 0 0 0 Lordsburg 63 92 61 94 / 0 0 0 0 West El Paso Metro 71 96 68 98 / 10 0 0 0 Dell City 63 92 59 96 / 10 10 10 0 Fort Hancock 67 97 64 99 / 10 10 10 0 Loma Linda 64 87 61 89 / 10 0 0 0 Fabens 67 96 65 98 / 10 0 0 0 Santa Teresa 65 94 62 96 / 10 0 0 0 White Sands HQ 67 94 65 96 / 10 0 0 0 Jornada Range 64 92 61 94 / 10 0 0 0 Hatch 63 94 60 95 / 0 0 0 0 Columbus 64 94 62 95 / 0 0 0 0 Orogrande 64 93 61 95 / 10 0 0 0 Mayhill 55 79 54 83 / 20 30 0 0 Mescalero 54 81 51 84 / 20 30 0 0 Timberon 53 78 50 81 / 20 20 0 0 Winston 53 86 51 87 / 10 0 0 0 Hillsboro 62 91 61 92 / 0 0 0 0 Spaceport 62 92 58 93 / 10 0 0 0 Lake Roberts 52 84 50 87 / 10 0 0 0 Hurley 58 88 56 89 / 0 0 0 0 Cliff 56 93 53 94 / 0 0 0 0 Mule Creek 58 88 56 89 / 0 0 0 0 Faywood 61 88 59 90 / 0 0 0 0 Animas 62 93 60 94 / 0 0 0 0 Hachita 61 92 59 93 / 0 0 0 0 Antelope Wells 62 92 60 92 / 0 0 0 0 Cloverdale 61 87 59 86 / 0 0 0 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 37-Slusher/29-Crespo
Hazardous weather outlook, Sep 15, 11:17 AM MDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1117 AM MDT Wed Sep 15 2021 NMZ401>417-TXZ418>424-161730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1117 AM MDT Wed Sep 15 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected this afternoon over the higher terrain, especially the Sacramento Mountains and eastern counties. A few storms are possible in the lowlands later in the afternoon into the evening hours. Gusty winds will be the primary threat for today. Likewise, blowing dust may also be possible with any gusty winds. Temperatures will continue to be above normal. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected Thursday afternoon, primarily focusing over the Sacramento Mountains and eastern counties. Activity should taper off after sunset. The weekend and into next week look dry allowing for temperatures to continue to be above normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any significant weather reports should be relayed to the NWS El Paso/Santa Teresa. 37
In the hours before
Special weather statement, Sep 15, 2:38 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT Wed Sep 15 2021
NMZ414>416-152115-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
238 PM MDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of central Otero County
through 315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sacramento, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sacramento, Weed and Hay Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3277 10573 3285 10568 3288 10545 3257 10551
TIME...MOT...LOC 2038Z 277DEG 4KT 3278 10562
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DELSpecial weather statement, Sep 15, 3:07 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
307 PM MDT Wed Sep 15 2021
NMZ414>416-152145-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
307 PM MDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of central Otero County
through 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Timberon. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3271 10565 3273 10558 3263 10545 3259 10568
TIME...MOT...LOC 2107Z 343DEG 4KT 3267 10560
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DELThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:38 PM MDT | Special Weather Statement | EPZ | Otero | 37 min |
| Sep 15, 2:55 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 15, 3:07 PM MDT | Special Weather Statement | EPZ | Otero | 38 min |
| Sep 15, 3:32 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 15, 4:06 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.